Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 18, NWS Duluth, MN

April 5, 2021

NWS Duluth, MN issued this small craft advisory at Apr 5, 2021, 4:05 AM CDT. It took effect at Apr 5, 2021, 12:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2021, 4:05 AM CDT (09:05 UTC)
In effect from
Apr 5, 2021, 12:00 PM CDT
Expired
Apr 5, 2021, 10:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

981 
WHUS73 KDLH 050905
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
405 AM CDT Mon Apr 5 2021

LSZ146-052115-
/O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1500Z/
/O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/
Port Wing to Sand Island WI-
405 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 3 ft expected.

* WHERE...Port Wing to Sand Island WI.

* WHEN...From 3 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-052115-
/O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1000Z/
/O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
405 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 3 ft expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...From 3 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-052115-
/O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1500Z/
/O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
405 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Waves 1 to 4 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...From 3 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ147-051015-
/O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1500Z/
Sand Island to Bayfield WI-
405 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Wind gusts and wave heights have decreased. Therefore, the Small
Craft Advisory is cancelled.

$$

LSZ142>145-052115-
/O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-
405 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay 
  Harbor to Two Harbors MN, Two Harbors to Duluth MN and Duluth 
  MN to Port Wing WI.

* WHEN...From 3 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
3 follow-up statements
878 
WHUS73 KDLH 051438
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
938 AM CDT Mon Apr 5 2021

LSZ140>146-060245-
/O.EXT.KDLH.SC.Y.0018.210405T1700Z-210406T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
938 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON UNTIL 10 PM CDT 
THIS EVENING...

* WHAT...Northeast winds 15 to 20 kt and waves 2 to 4 ft 
  expected.

* WHERE...The North Shore through the Twin Ports to Sand Island. 

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-060245-
/O.EXT.KDLH.SC.Y.0018.210405T1700Z-210406T0300Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
938 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON UNTIL 10 PM CDT 
THIS EVENING...

* WHAT...Northeast winds 10 to 15 kt and waves 2 to 4 ft 
  expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA
474 
WHUS73 KDLH 052010
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
310 PM CDT Mon Apr 5 2021

LSZ140>146-060300-
/O.CON.KDLH.SC.Y.0018.000000T0000Z-210406T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
310 PM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Northeast winds 15 to 20 kts and waves 2 to 4 ft.

* WHERE...The North Shore through the Twin Ports to Sand Island. 

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-060300-
/O.CON.KDLH.SC.Y.0018.000000T0000Z-210406T0300Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
310 PM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Northeast winds 10 to 15 kts and waves 2 to 4 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA
023 
WHUS73 KDLH 060258
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
958 PM CDT Mon Apr 5 2021

LSZ140>146-060400-
/O.EXP.KDLH.SC.Y.0018.000000T0000Z-210406T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
958 PM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

The wind and waves will diminish tonight. However, thunderstorms
will continue for the next several hours and will produce locally
higher wind and waves. Some of the storms may produce gusts to 40
knots.

$$

LSZ150-060400-
/O.EXP.KDLH.SC.Y.0018.000000T0000Z-210406T0300Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
958 PM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

The wind and waves will diminish tonight. However, thunderstorms
will continue for the next several hours and will produce locally
higher wind and waves. Some of the storms may produce gusts to 40
knots.

$$

Melde

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 5, 12:38 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 5, 12:38 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1238 AM CDT Mon Apr 5 2021

.DISCUSSION...(This evening through Saturday)
Issued at 414 PM CDT Sun Apr 4 2021

Summary: Tomorrow will start off dry once again with partly cloudy
skies. A warm front moving in from the south could spawn a few rain
showers in the afternoon but the overall dryness in the lower levels
will likely mitigate the majority of this. The main arrival of
precipitation will be from the west as a cold front pivots across in
the evening and overnight hours. SPC has most of the region in a
marginal risk for severe weather with the main threats being
isolated storms capable of producing large hail and damaging winds.
Storms are expected to move out after midnight with cooler
temperatures left behind for Tuesday. Another batch of widespread
rainfall returns Wednesday.

A slight shift in the pattern will begin tonight and through the
early parts of the next week. Surface high pressure that has been
sitting over the Gulf of Mexico has been slowly loading the lower
Midwest with moisture. Tonight, a warm front will begin to arc its
way northward and end the current dry spell we have had the last
several days. Monday looks to start off calm due to strong CIN
keeping the atmosphere capped through most of the day. As the day
progresses the occluded low pressure associated with this warm front
will travel east and its trailing cold front will pivot through the
Northland. There is currently good agreement that the cold front
will be the primary trigger for storms to kick off over eastern ND
and western MN in the afternoon and evening hours. These storms will
then breach our CWA in the evening and overnight hours. The SPC has
most of our region outlined in a marginal risk for severe weather
with northern MN being the exception. MLCAPEs are averaging between
1500-2000 J/kg with shear in excess of 35kts. As discrete cells
initially form, updrafts may be strong enough to produce isolated
large hail and damaging gusts. As the night progresses the storms
will congeal into a more linear structure with the severe threat
slowly dropping as the corridor of instability begins to outrun the
storms. Overall, storms are expected to move out of the region after
midnight.

We get a break in the action for Tuesday as cooler temperatures
permeate behind the exiting cold front and entering high pressure.
However, a low pressure moving off the lee of the Rockies slowly
makes its approach to the Northland on Tuesday. A robust upper level
jet digging across the Four Corners will help to lift this system
across the Midwest. Widespread rainfall will enter Wednesday
morning. The very saturated column of air lingers through Thursday
afternoon. WPC has the overall storm total QPF from this system and
the one on Monday totaling between 1.00 to 1.50 inches. This should
help to make a dent in our current dry conditions seen over most of
the Northland.

The 12Z suite of global model guidance is beginning to hint at a
secondary pulse of mid level energy swinging down from the Pacific
northwest and replacing one vertically stacked low with a new one
over the Great Lakes. If this signal continues we may see additional
rainfall through the rest of the week heading into the weekend.
Temperatures will also be slightly cooler with highs in the 50s for
the majority of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1238 AM CDT Mon Apr 5 2021

VFR conditions are expected through most of the TAF period.  A cold
front will push into the area from the northwest after 21z Monday.
Ahead of the front, south to southeast winds will be less than 10kts
up until 19z, then begin to gust to near 20kts through the end of
the TAF period.  Showers and thunderstorms are expected to initiate
around 21z along the front, then move across the terminals through
the end  of the TAF forecast.  Have included VCTS and -shra for 4 or
5 hours after 23z at each terminal. For now have kept ceilings and
visibilities VFR during this time range.

&&

.MARINE...
Issued at 1013 PM CDT Sun Apr 4 2021

Northeast winds over western Lake Superior that have produced
winds of 10 to 15 knots with gusts of 20 to 25 knots, causing
building waves along the Bayfield Peninsula and Apostle Islands.
These winds have diminished for parts of the area and waves are
also beginning to diminish. Have begun to whittle away at the
Small Craft Advisory that remains in effect for parts of western
Lake Superior. These winds and waves will continue to diminish
overnight and Monday morning.

Monday evening a cold front will move across Lake Superior
bringing the chance for some thunderstorms as early as late
afternoon, but most likely in the evening. The SPC currently has
the head of the Lake in a marginal chance for severe weather with
the primary threat being isolated storms capable of producing
large hail and damaging winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  37  55  42  55 /   0  20  60  10
INL  36  70  33  57 /   0  30  30   0
BRD  42  74  42  60 /   0  30  50  10
HYR  41  74  48  60 /  10  10  70  20
ASX  36  58  44  53 /  10  10  70  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT this morning for LSZ146-147-
     150.

     Small Craft Advisory until 5 AM CDT early this morning for
     LSZ140-141.

&&

DISCUSSION...Britt
AVIATION...LE/JDS
MARINE...LE
Hazardous weather outlook, Apr 4, 3:37 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
337 PM CDT Sun Apr 4 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
337 PM CDT Sun Apr 4 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Near-critical fire weather conditions are expected this afternoon
into the evening, due to extremely low relative humidities and
periodic wind gusts to 20 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms will be possible Monday. Some of the storms
along and south of the Iron Range, and into northwest Wisconsin
may be strong to near severe. Large hail and strong winds are the
main hazards.

There is a slight chance of thunderstorms over east central
Minnesota Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-051030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
337 PM CDT Sun Apr 4 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Small Craft Advisories are in effect through tonight for much of
the western Lake Superior nearshore waters due to both wind gusts
in excess of 21 knots and waves up to 4 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small Craft Advisories are in effect through Monday morning for
much of the western Lake Superior nearshore waters due to both
wind gusts in excess of 21 knots and waves up to 4 feet.

Isolated thunderstorms, some could be severe, Monday night. Any
severe storms may occur west of a line from Two Harbors to Port
Wing.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.